Alert archive / Minnesota / Wind Advisories in 2022
Wind Advisory 28, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Dec 1, 2022, 3:04 AM CST for 5 counties in Iowa; 8 counties in Minnesota; Brookings County, Moody County, South Dakota. It took effect at Dec 1, 2022, 10:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2022, 3:04 AM CST (09:04 UTC)
- In effect from
- Dec 1, 2022, 10:00 AM CST
- Expired
- Dec 1, 2022, 4:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155 WWUS73 KFSD 010904 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 304 AM CST Thu Dec 1 2022 IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ040- 056-011915- /O.NEW.KFSD.WI.Y.0028.221201T1600Z-221201T2200Z/ Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Lyon-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, Storm Lake, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Brookings, and Flandreau 304 AM CST Thu Dec 1 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Iowa, southwest Minnesota and east central South Dakota. * WHEN...From 10 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Localized blowing snow may reduce visibility or lead to slick spots on some roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
544 WWUS73 KFSD 011717 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1117 AM CST Thu Dec 1 2022 IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ040- 056-012200- /O.CON.KFSD.WI.Y.0028.000000T0000Z-221201T2200Z/ Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Lyon-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, Storm Lake, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Brookings, and Flandreau 1117 AM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Iowa, southwest Minnesota and east central South Dakota. * WHEN...From 10 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Localized blowing snow may reduce visibility or lead to slick spots on some roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
632 WWUS73 KFSD 012042 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 242 PM CST Thu Dec 1 2022 SDZ040-056-020500- /O.NEW.KFSD.WI.Y.0029.221202T1600Z-221203T0000Z/ /O.CON.KFSD.WI.Y.0028.000000T0000Z-221201T2200Z/ Brookings-Moody- Including the cities of Brookings and Flandreau 242 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY... * WHAT...For the first Wind Advisory, south winds around 25 mph with gusts up to 40 mph. For the second Wind Advisory, northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Brookings and Moody Counties. * WHEN...For the first Wind Advisory, until 4 PM CST this afternoon. For the second Wind Advisory, from 10 AM to 6 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds coupled with falling snow Friday may result in periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ071-072-080-081-089-090-097-098-020500- /O.NEW.KFSD.WI.Y.0029.221202T2100Z-221203T0600Z/ /O.CON.KFSD.WI.Y.0028.000000T0000Z-221201T2200Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, and Luverne 242 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 3 PM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...For the first Wind Advisory, south winds 20 to 25 mph with gusts up to 40 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock Counties. * WHEN...For the first Wind Advisory, until 4 PM CST this afternoon. For the second Wind Advisory, from 3 PM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds coupled with falling snow Friday may result in periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NEZ013-014-SDZ038-039-050-052>055-057>071-020500- /O.NEW.KFSD.WI.Y.0029.221202T1600Z-221203T0000Z/ Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 242 PM CST Thu Dec 1 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From 10 AM to 6 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds coupled with falling snow Friday may result in periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ002-003-013-014-022-012200- /O.CON.KFSD.WI.Y.0028.000000T0000Z-221201T2200Z/ Osceola-Dickinson-O'Brien-Clay-Buena Vista- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, and Storm Lake 242 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Iowa, southwest Minnesota and east central South Dakota. * WHEN...From 10 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Localized blowing snow may reduce visibility or lead to slick spots on some roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
011 WWUS73 KFSD 012157 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 357 PM CST Thu Dec 1 2022 SDZ040-056-020600- /O.EXP.KFSD.WI.Y.0028.000000T0000Z-221201T2200Z/ /O.CON.KFSD.WI.Y.0029.221202T1600Z-221203T0000Z/ Brookings-Moody- Including the cities of Brookings and Flandreau 357 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY... ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Brookings and Moody Counties. * WHEN...From 10 AM to 6 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds coupled with falling snow Friday may result in periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ071-072-080-081-089-090-097-098-020600- /O.EXP.KFSD.WI.Y.0028.000000T0000Z-221201T2200Z/ /O.CON.KFSD.WI.Y.0029.221202T2100Z-221203T0600Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, and Luverne 357 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM FRIDAY TO MIDNIGHT CST FRIDAY NIGHT... ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock Counties. * WHEN...From 3 PM Friday to midnight CST Friday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds coupled with falling snow Friday may result in periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ002-003-013-014-022-012300- /O.EXP.KFSD.WI.Y.0028.000000T0000Z-221201T2200Z/ Osceola-Dickinson-O'Brien-Clay-Buena Vista- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, and Storm Lake 357 PM CST Thu Dec 1 2022 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... Southerly winds have diminished, but will remain breezy this evening into the overnight. Expect nighttime gusts generally ranging 20 to 30 mph. $$ NEZ013-014-SDZ038-039-050-052>055-057>071-020600- /O.CON.KFSD.WI.Y.0029.221202T1600Z-221203T0000Z/ Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 357 PM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From 10 AM to 6 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds coupled with falling snow Friday may result in periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 30, 10:10 PM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Nov 30, 10:10 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1010 PM CST Wed Nov 30 2022 .SHORT TERM...(This Evening through Thursday Night) Issued at 246 PM CST Wed Nov 30 2022 KEY MESSAGES: 1) Gusty winds continue heading into the weekend, with the strongest gusts forecast to occur Friday through Saturday morning. Generally around 30 to 40 mph, with isolated gusts near 45 mph possible at times. 2) Warmer on Thursday and Friday with the aid of southerly flow. 3) Quick moving shortwave brings snow chances to those north of I-90 Friday afternoon through Friday night. Accumulations look to remain minimal at this time. 4) Quite and unseasonably cool for the remainder of the forecast period. **************************************************************** Quiet conditions continue across the region, with latest observations showing temperatures in the upper teens to lower 20s. Northwesterly winds during this time have remained fairly breezy, as gusts continue to range between 20 to 30 mph, resulting in wind chills in the single digits. Should see these gusts quickly diminish as we approach sunset, with a lull in winds likely for the first half of the overnight period. Will then see gusts increase again closer to daybreak as direction shifts to the S/SE. In regard to temperatures, look for overnight lows to plummet into single digits to teens with the aid of efficient radiational cooling. Similar to last night, winds chills will remain in the positive to negative single digits, with the coldest values along and east of I-29. We'll see notably warmer temperatures prevail Thursday as southerly flow increases low-level WAA across the region. As alluded to in the previous discussion, the biggest question remains centered on how much the recent snow will limit the overall depth of mixing. Areas with minimal to no snow cover could see high temperatures challenge the 40 degree mark, with a few locations in central SD even flirting with 50 degrees. That being said, for those east, expect highs to only rise into the mid to upper 30s. In terms of winds, have continued to trend values closer to a NBM/NBM 90th mix after collaboration with neighbors, which generally keeps gusts between 30 to 40 mph. Winds will then decrease heading into the evening, though gusts between 15 to 25 mph will still remain likely for much of the overnight period. .LONG TERM...(Friday through Wednesday) Issued at 246 PM CST Wed Nov 30 2022 Another warm day on tap Friday, though highs will follow a non- diurnal curve as a sharp cold front comes barreling across the region during the afternoon. Looking aloft, models continue to show a fairly pronounced shortwave progged to slide across the Northern Plains Friday afternoon through Friday night. As a result, have snow chances returning to the forecast, mainly north of I-90. Nonetheless, with overall moisture remaining fairly limited, do not anticipate much in the way of accumulations. Rather, the more notable story Friday remains focused on the strong winds along the advancing cold front. Similar to Thursday, have nudged both sustained values and gusts closer to a NBM EXP/NBM 90th blend after collaboration with neighbors. As a result, now have widespread gusts between 30 to 45 mph. Suspect we may even approach advisory level winds at times, based on latest guidance - however, have opted to keep values just shy of that threshold for the time being until higher confidence is achieved. Temperatures will take quite the dive by Saturday morning, as lows fall into the single digits. With breezy winds still in place during this time, expect winds chills to plummet into the negative teens to single digits - so be sure to bundle up if heading outdoors. Temperatures then look to moderate a bit during the daylight hours, as highs rise into the 20s to low 30s, with values in the 30s to 40s common again by Sunday. Otherwise, look for unseasonably colder temperatures and dry conditions to prevail for the remainder of the extended period as northwesterly flow builds aloft. Currently have highs largely in the 20s, with overnight lows falling into the single digits. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1007 PM CST Wed Nov 30 2022 VFR conditions expected with plentiful upper level cirrus through the overnight. Main aviation concerns will revolve around winds, both at the surface and aloft. LLWS will set in through the overnight hours and continue until more robust mixing establishes mid morning Thursday. These stronger winds will begin to work toward the surface by 15-16z with southerly gusts in the 25-35 kt range into the afternoon hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SST LONG TERM...SST AVIATION...Kalin
Hazardous weather outlook, Nov 30, 4:24 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 PM CST Wed Nov 30 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-012230- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 424 PM CST Wed Nov 30 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Wind chills will fall back into the single digits below and above zero tonight into early Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southerly winds increase Thursday, with gusts of 30 to 40 mph expected. Strongest winds will be near and east of Interstate 29, especially across the Buffalo Ridge in southwest Minnesota, and into the Iowa Great Lakes. Winds will swing to the northwest on Friday, with gusts up to 40 mph at times Friday afternoon into Friday night. In areas near and north of Interstate 90, especially toward the Highway 14 corridor, the strong winds will accompany a chance of light snow Friday afternoon and evening. At this time, it appears that any snow accumulations will be light, but the combination of falling snow and gusty winds may cause reduced visibility and difficult travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 2:42 PM CST | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 33 hr |
Nearby
Wind Advisories in Minnesota, 2022Wind Advisories in Iowa, 2022Wind Advisories in South Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.